Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

No sleep, meds over-dose, life sucks…

Posted Sep 06 2011 12:41pm

Over 10 days now almost totally without sleep – nothing before 04.00, awake again at 06.00 to take my first meds of the day, maybe doze fitfully til 08.00 or  09.00 if the pillocks upstairs are quiet. That’s it.

And I’m starting to come unravelled, physically and mentally – I’m apathetic, lethargic, it’s hard to think (it’s taken me all day to type this), and I’m getting profoundly depressed. Something has to change, and soon.

Last night, I planned to do what I’ve been avoiding – drink myself into a decent night’s sleep. A good idea, though not a long-term solution, until I screwed up.

I take my late-night meds around 23.15. Last night, around midnight, I realised I had no recollection of having taken them (not unusual, they generally get taken on autopilot). I checked my meds box – the blister pack of Co-codamol was intact. OK – I’d forgotten them, so I put that right.

Then I noticed that the blister pack I’d perceived as intact, actually hadn’t been – 2 tabs had already been taken. How the hell did I get that wrong? I can only put it down to extreme tiredness.

So, I’d taken, in the space of 45 minutes, 120mg of codeine, 2,000mg of Paracetamol, and 60mg Amitryptilline. Whatever the reason, pouring Mr. Daniel’s finest on top of it was a seriously bad idea, so scratch that.

The Ami wasn’t a problem – sub-psychotherapeutic doses help pain management, especially at night, and 60mg, while double what I normally take, was less that half the lowest psychotherapeutic dose, and the worst that would happen is that I’d feel hung-over the following morning. I have a low tolerance for Ami, and 30mg is about as much as I can get away with and not feel hung-over.

The codeine, however, equalled half the daily maximum, as did the Paracetamol, an excess of which is never good news. Both, apart from anything else, would screw up this morning’s pain meds, which I’d have to miss to compensate. (In retrospect

I have, just once and about 12 years ago, accidentally taken a double dose of 30/500 Co-codamol, and other than giving me a warm glow, and a couple of pain-free hours, I was fine. However, I am very much sicker now than I was then, and I have to admit it was a little scary, as I had no idea what effect it might have on my heart (which is fucking me up again – the oedema I’d mostly got rid of is returning, despite the fact that I’ve maxed out my diuretics – does that mean I’m deteriorating?).

I did, though, anticipate getting a decent and pain free night’s sleep. Yeah, right! I felt profoundly drowsy for a few minutes around 01.00 – then it passed and it was business as usual. As for pain, that was business as usual too and, this morning, is worse than ever.

So I took half a day’s pain meds, with zero therapeutic effect? How the hell can that happen? I mean, I know my pain is often intransigent, but I should surely have got some benefit from a double dose! It sent me to Google to check out placebos (as in are my Co-codamol real?). As far as I can tell, yes, but the particular brand I’ve been saddled with for months seems rather ineffective (it’s also very unusual to get the same brand consistently, in these generic-drug-plagued days).

Anyway, I seem to have got away without ill-effects, even though it also failed to derive any benefit, so all’s well.

All’s not well with my oedema, though, as I indicated above. I came to believe, a few weeks ago, that Dihydrocodeine (DHC), was, if not causing the oedema, certainly exacerbating it, so I stopped it and switched to the less effective 30/500 Co-codamol, and it began to diminish, slowly, so I increased my Furosemide to 120mg a day (80 in the morning, 40 in the afternoon – that got the job done.

However, I noticed over the weekend that the oedema was beginning to return (it never went from my feet anyway), so can it have been coincidence that it reduced after stopping the DHC? (As I’ve observed before, there is no real reason why any opioid analgesic should be any better or worse than another as far as).

I have loads of DHC in stock (over 300), so while I can still take the max dose of Furosemide (at that level it’s supposed to be only a temporary measure), it might be a good time to go back to DHC before my GP gets too stuck in the Co-codamol rut, because Co-codamol is pretty useless. I know a lot of people swear by it, but not me, even though I know that, officially, DHC and codeine are considered more or less equal – but that “more or less” hides a wide variation in efficacy which probably varies between individuals too.

Luckily, fluid loss – or otherwise – is easy to keep track of with accurate bathroom scales (a pint weighs is 1¼ lb; a litre is a kilo, for the metrically-inclined). Overall, I’ve lost over 30lb of fluid (of which 14lb was regained and only half of that lost again so far. Part of the problem is that I get hugely dehydrated, which can cause me to drink more than I probably should.

There’s another consideration, too. My cardiology appointment is 3 weeks today. When attending, saying, “Wow! You should have seen the oedema in my legs a few weeks ago,” might not cut much ice – probably better if DHC does cause it to return so the consultant or “a member of the cardiology team,” whatever the hell that means, can see the problem for themselves.

And – this is where we came in – Jack Daniel’s Therapy starts tonight, always assuming I don’t screw up my meds again!


Post a comment
Write a comment:

Related Searches